Hail, Buena Vista
- When
- July 20, 6:18 PM CST
- Where
- Buena Vista County, 2 mi S of Storm Lake
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.617, -95.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:25 PM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN JUL 20 2003 STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT. THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON. .FSD...NONE WILLIAMS
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY EVENING. THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE EVENING...ENDING THE THREAT OF SEVERE WEATHER. FLOODING... THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. GH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1014 AM 5 SSW PAULLINA IA .88 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.
1025 AM 3 NE JEFFERS MN .75 INCH HAIL
07/20/03 COTTONWOOD REPORTED BY PUBLIC.
1038 AM CHEROKEE IA .75 INCH HAIL
07/20/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1040 AM AURELIA IA .88 INCH HAIL
07/20/03 CHEROKEE REPORTED BY STORM
SPOTTER.
1106 AM 8 NW LUVERNE MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY PUBLIC.
1110 AM 6 NW LUVERNE MN 1.5 INCH HAIL
07/20/03 ROCK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1115 AM 4 N NEWELL IA 60 MPH TSTM GUST
07/20/03 BUENA VISTA TREES BLOWN DOWN
1136 AM 1 N MAGNOLIA MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY STORM
SPOTTER.
1205 PM LITTLE ROCK IA .75 INCH HAIL
07/20/03 LYON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 4 E LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0550 PM LE MARS IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 4 WNW KINGSLEY IA 1.75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY STORM
SPOTTER.
0613 PM KINGSLEY IA .75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM SLOAN IA 1.75 INCH HAIL
07/20/03 WOODBURY REPORTED BY STORM
SPOTTER.
0628 PM 5 W KINGSLEY IA .75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0628 PM MOVILLE IA 1 INCH HAIL
07/20/03 WOODBURY REPORTED BY PUBLIC.
0629 PM 5 W KINGSLEY IA 1.75 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0632 PM 5 W KINGSLEY IA 1 INCH HAIL
07/20/03 PLYMOUTH REPORTED BY PUBLIC.
0644 PM MOVILLE IA 1.75 INCH HAIL
07/20/03 WOODBURY REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM ALTA IA 1 INCH HAIL
07/20/03 BUENA VISTA REPORTED BY STORM
SPOTTER.
0705 PM 4 SE MOVILLE IA TORNADO
07/20/03 WOODBURY REPORTED BY
PUBLIC...STORM CHASER.The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330527.